South Dakota, 2025

Flash Flood in South Dakota, August 3, 2025

August 3, 2025 · NWS FSD · 1 event in 1 county or zone

70 inches 5 miles east of Hitchcock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Overnight and early morning heavy rainfall from 5 to 9 inches occurred across northern Beadle County, with reported amounts as high as 8.36 inches 13 miles northwest of Broadland, 6.12 inches at Hitchcock, and 5.70 inches 5 miles east of Hitchcock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 2:48 AM CST, 2 hours 37 minutes earlier. Its key messages:

  • Showers and storms move east this morning, with additional shower and storm chances this afternoon through tonight. Main threat with storms is heavy rainfall. Severe weather risk is low.
  • Surface and vertical smoke layers gradually move eastward through tonight. Air quality should begin to improve this afternoon in most areas.
  • More conditional risks of strong to severe storms develop Monday afternoon and evening. Locally heavy rainfall and strong winds are the primary risks, with large hail a secondary risk.
  • Temperatures begin to warm above normal through most of next week, with persistent unsettled weather. Strong to severe storm risks continue mid to late week.
Area forecast discussion, Aug 3, 2:48 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
348 AM CDT Sun Aug 3 2025

.KEY MESSAGES...

- Showers and storms move east this morning, with additional
  shower and storm chances this afternoon through tonight. Main
  threat with storms is heavy rainfall. Severe weather risk is
  low.

- Surface and vertical smoke layers gradually move eastward
  through tonight. Air quality should begin to improve this
  afternoon in most areas.

- More conditional risks of strong to severe storms develop
  Monday afternoon and evening. Locally heavy rainfall and
  strong winds are the primary risks, with large hail a
  secondary risk.

- Temperatures begin to warm above normal through most of next
  week, with persistent unsettled weather. Strong to severe
  storm risks continue mid to late week.

&&

.DISCUSSION...
Issued at 346 AM CDT Sun Aug 3 2025

NOW THROUGH TONIGHT: Main concern through the morning hours is the
heavy rain potential as showers and storms slowly move off to the
east through mid morning. Storms this morning have already produced
rainfall rates to 2-3 inches per hour, with rainfall totals in
northern portions of Beadle county between 3 and 6.5 inches through
2 AM. Most of the area is experiencing 1 hour rainfall rates under 1
inch/hour, with pockets of 2 inches/hour at the time of this
discussion. With PWATs at or above 1.5", expect the heavy rainfall
threat to continue through the morning hours.

Showers and storms continue to move east this morning, possibly
lingering in southwestern MN into the early afternoon as the
vorticity lobe moves east. With the mid level low spinning off to
our north, shower and storm chances return by late afternoon into
this evening, mainly west of the James River and north of US Hwy 14
as the next vort lobe pivots into our western counties. Guidance
continues to vary on the timing/strength of this lobe. Surface
boundary from a weak surface low pressure in northern NE stretching
into northeastern SD may help fire storms through the evening, with
the vorticity and WAA. Severe weather risk looks low at this time,
with shear from most guidance less than 30 knots and instability
around 1500 J/kg. Mid level lapse rates are around 7 deg C/km.
A strong to severe storm is possible in south central SD, where
shear, instability, and lapse rates are greater. Can't rule out
a stronger storm moving into our far western counties this
evening, but storms should weaken as they move toward the James
River Valley as instability drops off.

Again, locally heavy rainfall is possible today and tonight with
PWATs 1.5-2 inches over the area (in the top 10% of climatology) and
a southwesterly LLJ around 25-30 kts. Rates could approach or exceed
1" per hour.

Outside of precipitation, southerly surface flow should help to push
the thicker concentration of smoke at lower levels back to the
northeast, and a slightly more westerly flow aloft should reduce
concentration through the higher levels - moving it east. However,
with guidance poorly handling smoke the last few days and the
overall flow pattern, expect some lingering lesser concentrations
through tonight. Air quality and visibility should improve as
concentrations lessen.

Temperatures today remain near to cooler than normal with highs in
the mid 80s to mid 80s. Lows tonight in the upper 50s to lower 60s.

MONDAY-MONDAY NIGHT: Any late Sunday convection moves to the east
Monday morning. Unsettled pattern continues with additional mid and
upper level waves moving out of the Rockies. Southeasterly surface
flow allows for continued efficient moisture transport with dew
points climbing into the upper 60s to lower 70s and temperatures in
the upper 70s to mid 80s for most of the area. Some uncertainty
exists in the timing of the wave and how capped we may be, but
instability will be higher as will shear. Lapse rates are not as
steep Monday (around 6.5 deg C/km or less) but can't rule out an
isolated strong to severe storm in the afternoon and evening.
Damaging wind gusts would be the main threat with any storms,
although some larger hail is possible in south central SD with
slightly higher lapse rates. Locally heavy rainfall is also possible
through Monday night.

TUESDAY-SATURDAY: Mid and upper level low pressure treks east across
the International Border Tuesday and Tuesday night, flattening the
ridge. This continues across the southwestern US and southern Plains
mid to late week, with a more westerly flow due to troughing
sweeping along the International Border and southern Canada through
Thursday. Guidance varies on how/when/where this main trough tracks
through the northern Plains Thursday night onward.

Tuesday looks to be a breezy day with tight SPG with gusts to 35 mph
west of the James River with warmer temps. Temperatures and humidity
continue to increase mid to late week, with highs in the upper 80s
to mid 90s by Thursday. May see some areas approach or exceed heat
index values of 100 deg F by Thursday and Friday (30% chance or less
through the lower MO River Valley).

Aforementioned pattern keeps periodic shower and storm chances in
place through the end of the week. Machine learning from multiple
sources shows at least some (5%) risk of strong to severe storms
over portions of the northern Plains through much of next week. Keep
an eye on the forecast if you have outdoor or travel plans as
details become more clear.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1030 PM CDT Sat Aug 2 2025

Showers and isolated thunderstorms continue over the northern
James River Valley late this evening. The overall trend
should be for showers/isolated thunderstorms to expand southward
and spread eastward into Sunday morning. Latest ensembles are
also indicating a 40-70% probability of MVFR stratus sinking
southward across the area on Sunday morning behind the exiting
showers. In addition to this, areas of smoke will persist
tonight into at least early Sunday.

Additional showers and thunderstorms may develop later on
Sunday afternoon and evening, primarily west of Interstate 29, though
confidence is low at this time. Winds will remain out of the
southeast through the TAF period, occasionally gusting around 20
kts, before diminishing on Sunday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG
AVIATION...JM
Hazardous weather outlook, Aug 3, 3:09 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Sun Aug 3 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-040915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
409 AM CDT Sun Aug 3 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms continue moving east through late this
morning. Locally heavy rainfall has been occurring with these
storms, so be prepared for isolated ponding or flooding. Severe
weather is not expected.

Additional storms are expected this afternoon through tonight. Severe
weather risk is low, but heavy rainfall is possible.

Areas of surface smoke will linger into Sunday, resulting in
unhealthy air quality at times, especially for sensitive groups.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The chance for periodic showers and thunderstorms linger through the
middle of next week. A few strong to severe storms may develop Monday
afternoon and evening. Uncertainty remains in coverage and potential
severity from Tuesday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 96 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beadle

When
August 3, 5:25 AM CST to 6:00 AM CST
Where
Beadle County, 3.95 mi SE of Hitchcock to 4.43 mi SE of Hitchcock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.592, -98.340

A couple feet of water inundated County Road 6 (193rd Street) east of 394th Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290343.